Alert archive / Colorado / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 5, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at May 8, 2017, 1:47 PM MDT for Las Animas County, Colorado. It was in force for 58 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 8, 2017, 1:47 PM MDT (19:47 UTC)
- Expired
- May 8, 2017, 2:45 PM MDT
- In force
- 58 min
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Las Animas County, CO
The radar
The Pueblo radar (KPUX), 115 km from the middle of the area, began a volume at 19:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 8, 2:00 PM MDT | HAIL 1 | Tyrone, CO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 8, 12:35 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 7.8 hours before the alert went out and 283 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2189 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
615
WUUS55 KPUB 081947
SVRPUB
COC071-082045-
/O.NEW.KPUB.SV.W.0005.170508T1947Z-170508T2045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
147 PM MDT MON MAY 8 2017
The National Weather Service in Pueblo has issued a
* Severe Thunderstorm Warning for...
Central Las Animas County in southeastern Colorado...
* Until 245 PM MDT
* At 146 PM MDT, a severe thunderstorm was located over Model, or 21
miles northeast of Trinidad, moving north at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Tyrone, Model and Thatcher.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.
This thunderstorm is capable of producing all types of severe weather
including extremely large hail, destructive straight line winds and
tornadoes. Move quickly to a safe shelter such as an interior room, a
bathroom, closet or basement.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3727 10413 3729 10425 3770 10432 3760 10390
TIME...MOT...LOC 1946Z 188DEG 12KT 3734 10418
HAIL...1.00IN
WIND...60MPH
$$
LW2 follow-up statements
289
WWUS55 KPUB 081958
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
158 PM MDT MON MAY 8 2017
COC071-082045-
/O.CON.KPUB.SV.W.0005.000000T0000Z-170508T2045Z/
Las Animas CO-
158 PM MDT MON MAY 8 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM MDT
FOR CENTRAL LAS ANIMAS COUNTY...
At 157 PM MDT, a severe thunderstorm was located near Model, or 22
miles northeast of Trinidad, moving north at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Tyrone, Model and Thatcher.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
This thunderstorm is capable of producing all types of severe weather
including extremely large hail, destructive straight line winds and
tornadoes. Move quickly to a safe shelter, such as an interior room,
a bathroom or closet or basement.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3727 10413 3729 10425 3770 10432 3760 10390
TIME...MOT...LOC 1957Z 177DEG 11KT 3737 10419
HAIL...1.00IN
WIND...60MPH
$$
lw894
WWUS55 KPUB 082024
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
224 PM MDT MON MAY 8 2017
COC071-082045-
/O.CON.KPUB.SV.W.0005.000000T0000Z-170508T2045Z/
Las Animas CO-
224 PM MDT MON MAY 8 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM MDT
FOR NORTH CENTRAL LAS ANIMAS COUNTY...
At 223 PM MDT, a severe thunderstorm was located over Tyrone, or 27
miles northeast of Trinidad, moving north at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Tyrone and Thatcher.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
This thunderstorm is capable of producing all types of severe weather
including extremely large hail, destructive straight line winds and
tornadoes. Move quickly to a safe shelter, such as an interior room,
a bathroom or closet or basement.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3738 10411 3740 10422 3770 10432 3760 10390
TIME...MOT...LOC 2023Z 183DEG 15KT 3746 10418
HAIL...1.00IN
WIND...60MPH
$$
LWWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 12:50 PM MDT, 57 minutes earlier.
Area forecast discussion, May 8, 12:50 PM MDT, 57 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 1250 PM MDT Mon May 8 2017 .UPDATE... Issued at 1239 PM MDT Mon May 8 2017 Severe Thunderstorm Watch most of eastern Colorado through 8 pm. Primarily high wind gust, large hail threat but also isolated tornado threat. Additionally, potential for heavy rain to track over burn scar areas lending to flash flood threat. && .SHORT TERM...(Today and tonight) Issued at 412 AM MDT Mon May 8 2017 ...Several strong storms today with one or two severe storm possible. Burn scar concerns increasing... Currently... A few isold shra/-tsra were noted over the region at 3 am this morning. Variable cloudiness was noted, with most of the clouds over the eastern plains. On the large scale, the closed upper low as noted just offshore sw of San Diego CA. This closed low was allowing for a deep swath of southerly flow over the Southern and High plains. 50+ dwpts extended into the Dakotas. 40s to 50 dwpts were already in place of the eastern plains of CO. A cool front was moving south through WY. Today into early this evening.... The stage is set for an active weather day over the eastern plains of the Centennial State. The cold front will move south and likely stall over the Palmer divide by mid afternoon. Easterly flow will advect 40s to L50s dwpts into this region. As this is occurring a sfc low will form north of El Paso county and move ENE. This sfc low will be driven by a weak short wave that will be rotating around the large 500 mb low that will be moving slowly (with an emphasis on the word slowly) towards the region. The best chance for severe storms over the southeastern CO region will be over N El paso county later this afternoon and early evening. A line of broken convection (as noted by the NAM guidance and the ESRL HRRR guidance) is expected to develop along the southern I-25 corridor and move east this evening and move east across the plains. A few of these storms associated with the line could be marginally severe, although several of the storms could be strong. The best chance for stronger storms will be along and N of the US50 corridor. The best chance of tornadic activity will be with the sfc low that develops on the divide later today. This includes far northern EL Paso county (See the latest SPC tor probabilities). I believe the chance for tornadoes across the remainder of the southeast CO plains is very low, but not zero, as the HRRR updraft helicity charts were indicating some rotation potential with storms out near Lamar towards 00 UTC. Another concern in the short term will be flash flooding on the burn scars. With CAPE values increasing across the high terrain the potential for heavy rains will be on the increase. Guidance is showing some heavy rains over the Wet mtns/Sangre burn scars late this afternoon. Showers and storms will also occur across the mtns/valleys. Lightning will be the primary concerns. Sadly, our first lightning fatality of the year occurred yesterday in Colorado. Please remember: When thunder roars...go indoors. Later this evening into tonight... Cool front will push south across the plains tonight. This will allow for numerous to scattered storms across the plains. Most of the storms will be along and N of the US50 corridor. Activity will likely last well into the early morning hours. Isolated storms will be possible in the mountains tonight, Accumulating snowfall (1-2") will be possible across the mountain peaks. .LONG TERM...(Tuesday through Sunday) Issued at 412 AM MDT Mon May 8 2017 An active midweek on tap. Tuesday through Thursday...Models are still holding onto placing the upper low over southern AZ Tue morning. The predicted movement of this system has slowed a bit, but it is still expected to cross AZ on Tue, NM on Wed, then the Panhandles and northern OK on Thu. Note that the latest model runs of the EC and GFS keep the system essentially out of KS, holding to a more southern solution. As the system nears, pieces of energy rotating around the low will move up across CO on both Tue and Wed, helping to tap into the available moisture for an abundance of convection both days. In fact, both Tue and Wed will offer the greatest potential for periods of moderate to heavy rain as well as storm development. Areas burn scars will need to be monitored both days, and SPC has issued a marginal risk for severe storms over all of eastern CO for Tue aftn and eve. LLVL flow becomes more easterly on Wed, which will serve to enhance heavy rain potential even further for burn scars. Highs will climb into the 60s and 70s most areas for both Tue and Wed, then as the low passes to the east on Thu, a cold front on the back side of the system will cool temps into the 50s and 60s. Friday through Sunday...An upper ridge of high pressure will slide east across the region Fri and Sat, then east of Colorado on Sunday. There will be enough residual moisture for a daily shot of convection, initiating over the higher terrain by midday then rolling across the adjacent plains through the evening. Temps will warm into the 60s to around 70F for Fri, then 70s to around 80F for Sat and Sun. Moore && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1104 AM MDT Mon May 8 2017 Thunderstorms are in the forecast for ALS, COS, and PUB. VCTS and VCSH are in all of the TAFs. Thunderstorm initiation will start early to late afternoon for all of the sites. High resolution model data has thunderstorms and rain showers filling over the plains throughout the night. For this TAF, VFR conditions are in place, but will likely be amended once thunderstorms develop over the sites, MVFR and IFR conditions may be experienced during heavy rainfall periods. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...LW SHORT TERM...HODANISH LONG TERM...MOORE AVIATION...SKELLY
Hazardous weather outlook, May 8, 11:29 AM MDT, 2 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1129 AM MDT Mon May 8 2017 COZ058>089-093>099-091730- Western Mosquito Range/East Lake County Above 11000 Ft- Leadville Vicinity/Lake County Below 11000 Ft- Eastern Sawatch Mountains above 11000 Ft- Western Chaffee County Between 9000 and 11000 Ft- Central Chaffee County Below 9000 Ft- Western Mosquito Range/East Chaffee County above 9000Ft- Saguache County West of Continental Divide Below 10000 Ft- Saguache County East of Continental Divide below 10000 Ft- La Garita Mountains Above 10000 Ft- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft- Eastern San Juan Mountains Above 10000 Ft- Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft- Alamosa Vicinity/Central San Luis Valley Below 8500 Ft- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft- Northern Sangre de Cristo Mountains above 11000 Ft- Southern Sangre de Cristo Mountains Between 7500 and 11000 Ft- Southern Sangre de Cristo Mountains Above 11000 Ft- Northwestern Fremont County Above 8500Ft- Western/Central Fremont County Below 8500 Ft- Wet Mountain Valley Below 8500 Ft- Wet Mountains between 6300 and 10000Ft- Wet Mountains above 10000 Ft- Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And 11000 Ft-Pikes Peak above 11000 Ft- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Ft-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft- Trinidad Vicinity/Western Las Animas County Below 7500 Ft- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1129 AM MDT Mon May 8 2017 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...Today and Tonight A few severe thunderstorms are possible today across the plains. The best chance for strong to severe storms will be along and north of highway 50. The primary threat will be large hail up to golf ball size and wind gusts to 70 mph. There is also a slight chance of a tornado, especially in northern El Paso county. The best chance for severe storms will be late this afternoon and into the evening hours. Flash flooding on burn scars will also increase today as unstable air moves into the region. If a storm moves over any of the many burn scars over the region, then flash flooding will be possible. The most susceptible burn scars are the Junkins burn scar and the Hayden Pass burn scar. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday On Tuesday, scattered thunderstorms are expected to initiate over the mountains early Tuesday afternoon, then drift eastward onto the plains. Primary concerns will be lightning, strong winds, large hail, heavy rain, burn scar flooding, and an isolated tornado. Additionally, light snow accumulation will be possible above 10000 feet. On Wednesday and Thursday, the upper level low moves closer to the region, bringing showers and thunderstorms to the area. A few storms could become strong across the plains and heavy rainfall will become more of a concern for burn scars. Primary risks are lightning, small hail, wind gusts up to 50 mph and localized flash flooding. Snow levels will remain around 10000 feet with light to moderate accumulations possible across the higher elevations. High pressure will move across the area for Friday through Sunday. However, there will be enough residual moisture for isolated thunderstorms to develop over the higher terrain each afternoon. Primary concerns will be lightning, small hail and wind gusts up to 50 mph. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be likely today and tonight across the region. LW/Skelly
In the hours before
Special weather statement, May 8, 12:59 PM MDT, 48 minutes before
Special Weather Statement National Weather Service Pueblo CO 1259 PM MDT MON MAY 8 2017 COZ072-078>080-087-082000- Wet Mountains between 6300 and 10000Ft CO- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO- Wet Mountain Valley Below 8500 Ft CO- Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft CO- Wet Mountains above 10000 Ft CO- 1259 PM MDT MON MAY 8 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HUERFANO... SOUTHEASTERN CUSTER AND WESTERN PUEBLO COUNTIES UNTIL 200 PM MDT... At 1258 PM MDT, Doppler radar was tracking a strong thunderstorm near Gardner, or 40 miles northeast of Alamosa, moving north at 25 mph. Dime size hail, wind gusts to 55 mph, locally heavy rain and lightning strikes will be possible with this storm. Locations impacted include... Gardner, Red Wing, Silver Cliff and Rosita. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also possible with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3768 10518 3769 10531 3817 10541 3813 10498 TIME...MOT...LOC 1858Z 185DEG 24KT 3778 10523 LW
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 6:04 PM MDT | Special Weather Statement | PUB | Otero | 41 min |
| May 7, 6:43 PM MDT | Special Weather Statement | PUB | Kiowa | 47 min |
| May 7, 6:46 PM MDT | Special Weather Statement | PUB | Baca | 29 min |
| May 7, 7:24 PM MDT | Special Weather Statement | PUB | Bent | 36 min |
| May 7, 7:59 PM MDT | Special Weather Statement | PUB | Crowley | 31 min |
| May 8, 12:59 PM MDT | Special Weather Statement | PUB | Custer | 61 min |
| May 8, 2:10 PM MDT | Special Weather Statement | PUB | Custer | 80 min |
| May 8, 2:20 PM MDT | Tornado Warning | PUB | Custer, Huerfano, Pueblo | 25 min |
| May 8, 2:43 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 62 min |
| May 8, 2:47 PM MDT | Severe Thunderstorm Warning | PUB | Pueblo | 43 min |
| May 8, 2:52 PM MDT | Areal Flood Advisory | PUB | Custer, Fremont, Pueblo | 3 hr |
| May 8, 3:22 PM MDT | Severe Thunderstorm Warning | PUB | El Paso, Fremont, Huerfano, Pueblo | 38 min |
| May 8, 3:31 PM MDT | Severe Thunderstorm Warning | PUB | Otero, Pueblo | 59 min |
| May 8, 3:37 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas, Otero, Pueblo | 38 min |
| May 8, 3:54 PM MDT | Severe Thunderstorm Warning | PUB | El Paso, Fremont, Pueblo | 66 min |
| May 8, 4:14 PM MDT | Severe Thunderstorm Warning | PUB | Otero | 15 min |
| May 8, 4:24 PM MDT | Severe Thunderstorm Warning | PUB | Crowley, Otero | 23 min |
| May 8, 4:54 PM MDT | Special Weather Statement | PUB | Custer | 51 min |
| May 8, 5:08 PM MDT | Special Weather Statement | PUB | Otero | 52 min |
| May 8, 5:20 PM MDT | Special Weather Statement | PUB | Gunnison | 40 min |
| May 8, 5:24 PM MDT | Severe Thunderstorm Warning | PUB | Crowley, Otero, Pueblo | 36 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.